Article Text

PDF

Sulphasalazine associated pancytopenia may be caused by acute folate deficiency.
  1. E C Logan,
  2. L M Williamson,
  3. D R Ryrie

    Abstract

    Agranulocytosis and aplastic anaemia associated with sulphasalazine are well recognised, but pancytopenia caused by acute megaloblastic arrest of haemopoiesis while taking sulphasalazine has not previously been described. We report three patients who, after taking sulphasalazine for over two years, suddenly developed severe pancytopenia with gross megaloblastic changes in the marrow. In two patients there was a good response to high dose oral folic acid but the third required folinic acid. The mechanism appears to be acute folate deficiency, and the requirement for folinic acid in one case suggests that the known inhibition of folate metabolism by sulphasalazine also contributes. The syndrome appears to be associated with high dosage and slow acetylator status. The drug has been successfully restarted at reduced dosage with folate supplements in two patients both of whom were slow acetylators. In the third case, whose acetylator status is not known, progression of her disease led to colectomy.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.